Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 60, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Feb 20, 2017, 10:26 AM PST for Alameda County, California. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 20, 2017, 10:26 AM PST (18:26 UTC)
- Expired
- Feb 20, 2017, 4:30 PM PST
- In force
- 6 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Alameda County, CA
The radar
The San Francisco radar (KMUX), 45 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 4:08 PM PST | FLOOD | 6 S Pleasanton, CA | STATE ROAD 84 COMPLETELY CLOSED IN BOTH DIRECTIONS DUE TO ALAMEDA CREEK FLOODING BTWN MISSON IN FREMONT TO MAIN ST IN SUNOL. 4 TO 5 ROCK SLIDES W FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 6.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 364 m²/s²
- 0-3 km storm-relative helicity
- 367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
589
WGUS56 KMTR 201826
FFWMTR
CAC001-210030-
/O.NEW.KMTR.FF.W.0060.170220T1826Z-170221T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
1026 AM PST MON FEB 20 2017
The National Weather Service in The San Francisco Bay Area has issued
a
* Flash Flood Warning for...
South central Alameda County in northern California...
* Until 430 PM PST Monday
* At 1022 AM PST, stream gages on Alameda Creek are reporting
rapidly rising water levels which have surpassed local flood
stages in Niles Canyon and in the upper watershed above the Sunol
Regional Wilderness. Forecast streamflow suggest water levels will
continue to rise into Moderate Flood category. Additionally,
social media reports indicate rockfalls and slope stability issues
in the area.
* Some locations that will experience flooding include...
Niles Canyon, areas near Alameda Creek and local tributary
creeks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3761 12195 3761 12184 3760 12180 3758 12176
3755 12175 3753 12177 3756 12180 3755 12183
3752 12181 3750 12174 3749 12176 3749 12183
3758 12191 3758 12194 3756 12195 3758 12200
$$
MWSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 9:48 AM PST, 38 minutes earlier.
Area forecast discussion, Feb 20, 9:48 AM PST, 38 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
948 AM PST Mon Feb 20 2017
.SYNOPSIS...High impact event unfolding across the region this
Monday morning and will likely persist through the afternoon hours
as an atmospheric river takes aim at the central California coast.
Periods of heavy rainfall are expected, especially along the coastal
ranges, along with strong and gusty southerly winds through this
evening. These conditions will likely result in widespread flooding,
downed trees and power lines resulting in isolated to widespread
power outages. Flooding of area creeks, streams and low lying,
poorly drained areas can also be expected as well as rises on main-
stem rivers. The threat for rock/mud slides, shallow landslides and
debris flows in recent burn scar areas will also increase during the
next 12 to 24 hours. Rainfall and winds will taper off late tonight
into Tuesday. Cool and somewhat drier weather conditions are
expected during the second half of the work week.
&&
.DISCUSSION...as of 09:05 AM PST Monday...The much advertised and
talked about high impact event is now taking aim at the Central
Coast. Thus far, moderate to locally heavy rain has fallen since
last night. Highest rainfall amounts have occurred across the
North Bay, Santa Cruz Mountains and the Big Sur Coast. Amounts
range from 1 to 5 inches. Elsewhere, a general 0.25-1 inch have
occurred. Given the already full streams/creeks/river numerous
flooding reports have been coming in this morning.
Winds have been rather gusty overnight into this morning as well.
Highest gust thus far was 58 mph at Pacific Vista RAWS in Big
Sur. Other stations easily had gusts in excess of 30 mph.
For the rest of today/evening...not a lot has changed from the
overnight forecast. Models continue to show moderate to heavy
rainfall is still projected through this evening. Orographics will
heavily play into QPF over Santa Cruz Mts and East Bay Hills and
Big Sur Mts. For specifics see below. Winds are still expected to
increase this afternoon and the high wind warning still seems
warranted.
In short, if you are able to hunker down today and stay at home it
would be wise. If you do have to venture out today, use caution
and play it safe. Never cross any flooded roadways. Give the rain
that has already fallen and the expected additional rainfall
flooding is likely across the Bay Area through tonight. Follow
NWSBayArea social and on weather.gov for the latest watches and
warnings.
&&
.PREV DISCUSSION...as of 02:34 AM PST Monday...The latest
forecast models continue to indicate a band of heavy rainfall will
develop and become more narrow in focus somewhere between San
Francisco and the Big Sur coast. At this point, rainfall rates in
excess of 0.50"/hr and potentially as much as 1.00"/hr will be
possible, especially along the southwest facing slopes, which will
greatly increased the threat for flooding and flash flooding
where/when this boundary stalls. Current thinking is that the San
Mateo and Santa Cruz coast and points inland may be hardest hit
through the morning hours. However, given the rapidly developing
nature of this system, a jog north or south remains possible and
thus current trends will need to be closely monitored through the
morning. For additional information, feel free to read the latest
Mesoscale Precipitation Discussion from the WPC:
http://origin.wpc.ncep.noaa.gov/metwatch/metwatch_mpd_multi.php?md=00
60&yr=2017
Southerly winds out ahead of this system have also increased early
this morning with gusts in excess of 45 MPH over the Pacific and in
the highest peaks across the region. Expecting these winds to
further intensify through the afternoon and evening as surface low
pressure deepens offshore and races toward northern California/
southwest Oregon. Wind gusts of 60 MPH or greater will be possible
this afternoon and evening, mainly in elevations above 1000 feet and
along the coastal ranges. Downed trees and power lines will likely
result in isolated to widespread power outages through the day.
Thus, a High Wind Warning and Wind Advisory remain in effect through
late tonight.
A Flood Watch also remains in effect for the entire region through
tonight given the intense rainfall forecast over already saturated
soils. The combination of heavy rainfall and strong winds will also
result in an increased threat for rock/mud slides, shallow
landslides and debris flows in recent burn scar areas through this
afternoon. Through early Tuesday morning, storm total rainfall
amounts of 1.50-2.00" will be possible for inland San Benito and
Monterey County with amounts less than 1.00" possible in the rain
shadowed valley locations. Santa Clara Valley, also rain shadowed
can expect between 1.25-3.00" (higher amounts closer to the
foothills and lesser possible in downtown San Jose). Inland East
Bay, San Francisco Bay Shoreline, and North Bay Valley areas can
expect 2.25-3.50", locally higher if the heavy band of precipitation
makes a shift to the north. Big Sur and East Bay peaks and ranges,
4.00-7.00", Coastal North Bay 3.00-5.00", Coastal Santa Cruz and San
Mateo ridges, 5.00-10.00", again locally higher depending on
if/when/where the band of heaviest precipitation stalls.
The AR and frontal boundary will then shift southward this afternoon
as the aforementioned surface low off of the coast shifts inland
well to our north and the main mid/upper level low deepens off of
the Pacific Northwest coast. In wake of the frontal passage, light
to occasionally moderate precipitation will persist along the
southwest facing slopes while diminishing over inland valley
locations. With the arrive of mid/upper level support and a colder
air mass aloft, isolated thunderstorms will also be possible from
late tonight into Tuesday morning. While organized, heavy rainfall
will tapper off on Tuesday during the day, lingering showers will
remain possible into Wednesday morning as the trough axis shifts
inland across the region.
Cooler and drier conditions are forecast from Wednesday into early
Friday as a weak ridge builds in behind the exiting trough. Late in
the week and into the upcoming weekend, forecast models continue to
differ yet show the potential for cool, unsettled weather
conditions. However, widespread, heavy rainfall is not currently
anticipated with this colder system given the lack of a deep
moisture tap. Stay tuned for the latest!
&&
.AVIATION...As of 9:40 AM PST Monday...For 18z tafs. Strong
southerly winds are expected to affect all taf sites today as a
slow moving cold front approaches the area. Up to 60 kt SW winds
at around 2000 feet are expected this afternoon and evening.
Therefore, low level wind shear remains in the tafs. MVFR cigs and
vis expected with IFR conditions during periods of heavy rain.
Rain will persist through late tomorrow morning.
Vicinity of KSFO...Oscillating between VFR and MVFR cig/vsby,
heavy rain and wind today through this evening. IFR possible at
times in downpours.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...MVFR cigs/vsbys, heavy rain and wind
today through this evening. IFR possible at times in downpours.
&&
.MARINE...as of 09:05 AM PST Monday...A slow moving cold front
currently sits across the waters bringing strong winds to the area
today and tomorrow. Gale force winds are expected today and
tonight with small craft winds by tomorrow morning. This system
will bring widespread rain and a chance for isolated thunderstorms
late tonight into tomorrow morning. Moderate swell over the waters
in addition to the strong winds will result in hazardous seas.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...High Wind Warning...Higher terrain Bay Area to Monterey
and San Benito counties.
Flood Watch...Entire forecast area.
Wind Advisory...Entire forecast area.
GLW...Pt Reyes to Pigeon Pt 0-10 nm
GLW...Pigeon Pt to Pt Pinos 0-10 nm
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 12 PM
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 12 PM
SCA...Rough Bar Advisory for SF Bar
SCA...Mry Bay until 1 PM
GLW...Mry Bay from 1 PM
GLW...SF Bay
&&
PUBLIC FORECAST: MM/RGass
AVIATION: Anna
MARINE: Anna
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Feb 20, 8:39 AM PST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
839 AM PST MON FEB 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM FLOOD 8 W TRACY 37.75N 121.57W
02/20/2017 ALAMEDA CA LAW ENFORCEMENT
EAST BOUND LANE OF MOUNTAIN HOUES ROAD AT GRANT LINE RD
FLOODED
0822 AM FLOOD 5 SW AT&T PARK 37.72N 122.45W
02/20/2017 SAN FRANCISCO CA LAW ENFORCEMENT
APPROX 2 FT OF WATER ACROSS GENEVA ON RAMP TO I280
&&
BBENJAMILocal storm report, Feb 20, 8:45 AM PST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
845 AM PST MON FEB 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM DEBRIS FLOW 6 NE MOSS LANDING 36.85N 121.71W
02/20/2017 MONTEREY CA LAW ENFORCEMENT
TRERE AND MUDSLIDE BLOCKING WHOLE ROAD...LIVE OAK RD AT
MCGINNIS RD
0836 AM FLOOD 4 NW ROHNERT PARK 38.39N 122.74W
02/20/2017 SONOMA CA LAW ENFORCEMENT
ENTIRE ROADWAY FLOODED TODD RD AT STONY POINT RD
&&
BBENJAMILocal storm report, Feb 20, 8:54 AM PST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
854 AM PST MON FEB 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM DEBRIS FLOW 5 SSW SALINAS 36.63N 121.68W
02/20/2017 MONTEREY CA LAW ENFORCEMENT
1 FT DEEP MUD OVER BOTH LANES RIVER RD AT HWY 68
&&
BBENJAMILocal storm report, Feb 20, 9:03 AM PST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
903 AM PST MON FEB 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM NON-TSTM WND DMG 11 SE PLASKETT CREEK CA 35.80N 121.35W
02/20/2017 MONTEREY CA LAW ENFORCEMENT
TREE AND WIRES DOWN OVER HWY 1 AT MM47
&&
BBENJAMILocal storm report, Feb 20, 9:07 AM PST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
907 AM PST MON FEB 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM DEBRIS FLOW 1 SSE SONOMA RACEWAY 38.15N 122.45W
02/20/2017 SONOMA CA LAW ENFORCEMENT
MUD SLIDE PARTIALLY BLOCKING SOUTH BOUND LANE SR121 AT
SR37
&&
BBENJAMILocal storm report, Feb 20, 10:26 AM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1026 AM PST MON FEB 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM FLOOD 4 E MOSS LANDING 36.80N 121.72W
02/20/2017 MONTEREY CA LAW ENFORCEMENT
ELKHORN RD AT SPRINGPOINT RD...ROAD IS FLOODING.
1017 AM DEBRIS FLOW 3 SSW LOS GATOS 37.18N 121.98W
02/20/2017 SANTA CLARA CA LAW ENFORCEMENT
MUD AND ROCKS BLOCKING LIMEKIN CYN RD AT SODA SPRINGS RD
&&
BBENJAMIThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 3:53 AM PST | River Flood Warning | MTR | Santa Clara | 59 hr |
| Feb 20, 4:23 AM PST | Flash Flood Warning | MTR | Monterey | 3 hr |
| Feb 20, 5:03 AM PST | River Flood Warning | MTR | Monterey | 29 hr |
| Feb 20, 7:07 AM PST | Flash Flood Warning | MTR | Monterey | 6 hr |
| Feb 20, 7:35 AM PST | Areal Flood Advisory | MTR | Marin, Napa, City and County of San Francisco, San Mateo, Sonoma | 3 hr |
| Feb 20, 7:40 AM PST | Flash Flood Warning | MTR | Santa Cruz | 6 hr |
| Feb 20, 7:44 AM PST | Areal Flood Advisory | MTR | San Mateo, Santa Clara, Santa Cruz | 3 hr |
| Feb 20, 8:14 AM PST | Flash Flood Warning | MTR | Marin, Sonoma | 4 hr |
| Feb 20, 8:22 AM PST | Areal Flood Warning | MTR | Sonoma | 60 hr |
| Feb 20, 8:56 AM PST | Flash Flood Warning | MTR | San Benito | 6 hr |
| Feb 20, 9:04 AM PST | Flash Flood Warning | MTR | Santa Cruz | 6 hr |
| Feb 20, 10:13 AM PST | Flash Flood Warning | MTR | San Benito, Santa Clara | 6 hr |
| Feb 20, 10:34 AM PST | Areal Flood Advisory | MTR | Marin, Napa, City and County of San Francisco, San Mateo, Sonoma | 3 hr |
| Feb 20, 10:48 AM PST | Areal Flood Advisory | MTR | San Mateo, Santa Clara, Santa Cruz | 3 hr |
| Feb 20, 11:21 AM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, Santa Clara | 3 hr |
| Feb 20, 1:32 PM PST | Areal Flood Advisory | MTR | Marin, Napa, City and County of San Francisco, San Mateo, Sonoma | 3 hr |
| Feb 20, 1:48 PM PST | Areal Flood Advisory | MTR | San Mateo, Santa Clara, Santa Cruz | 3 hr |
| Feb 20, 2:14 PM PST | Areal Flood Advisory | MTR | Monterey | 4 hr |
| Feb 20, 2:24 PM PST | Small Craft Advisory | MTR | 18 hr | |
| Feb 20, 2:40 PM PST | Areal Flood Advisory | MTR | San Mateo | 65 min |
| Feb 20, 3:23 PM PST | Areal Flood Warning | MTR | Santa Clara | 6 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.